MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Model Number UC-1 - CONTROL UNIT US
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Erythema (1840); Muscle Weakness/Atrophy (1967); Nerve Damage (1979); Thrombosis/Thrombus (4440); Swelling/ Edema (4577)
Date of Event 04/17/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As no malfunctions were reported by the practice or identified during review of the support log, no devices were requested for evaluation.A review of the support log revealed a code l occurred while transducer (b)(6) was in use.A code l is an alert to the user that all remaining lines have been depleted within the transducer.This code is not considered a malfunction and the system was working as intended.Additional review of the support log revealed lines in excess of recommendations listed in the ulthera ifu were delivered to the patient (device use error).While ds 4-4.5mm transducer (sn: (b)(6) was in use: r submandibular mid ¿ 20 total lines delivered (maximum of 15 recommended by ifu).L submandibular mid ¿ 20 total lines delivered (maximum of 15 recommended by ifu).While ds 4-4.5mm transducer (sn: (b)(6) was in use: r cheek lateral - 15 total lines delivered (maximum of 0 recommended by ifu).L cheek lateral - 15 total lines delivered (maximum of 0 recommended by ifu).A review of the device history record (dhr) for control unit (b)(4) revealed no rework or non-conformance's were associated with the manufacture of this device.Two deviations were listed.D027472 was created for pn: ulth1000671 - okay to use pn: ulth1000671reva with the silk-screen marking "104-1000671." d027582 approved use of pn: ulth1000147 rev a (handpiece cable assembly) with teflon insulation housing stripped out of specification.A review of the service history record (shr) for this control unit revealed this device was most recently serviced in february 2025 under (b)(4).During this service event, all functional testing was performed and passed prior to the release of the device.A review of the dhr for handpiece 22d101703 revealed no rework, deviations, or non-conformance's were associated with the manufacture of this device.All testing passed prior to distribution.A review of the service history record (shr) for this control unit revealed this device was most recently serviced in february 2025 under (b)(4).During this service event, all functional testing was performed and passed prior to the release of the device.A review of the dhr for transducer 26m020620015 revealed no rework, deviations, or non-conformance's were associated with the manufacture of this device.All testing passed prior to distribution.A review of the dhr for transducer (b)(6) revealed no deviations or non-conformance's were associated with the manufacture of this device.Functional verification test failed due to a high vswr value.The coil was adjusted on the printed circuit board assembly (pcba) to resolve the issue.This test passed on its subsequent attempt.All testing passed prior to distribution.The patient investigation found no evidence a merz/ulthera device malfunctioned during treatment for this alleged adverse event.Review of the support log confirmed lines in excess of recommendations listed within the ulthera ifu were delivered to multiple regions on the patient.It is unconfirmed whether the excess line delivery or a merz/ulthera device caused or contributed to the event.Investigation did not confirm the adverse events.However, the report was deemed serious following discussion with the merz product safety team.Merz assessment: the reported events occurred in a compatible temporal relationship, whereas no precise information was provided relative to the specific areas treated so that a local relationship can only be assumed based on the wording of this report.The events muscular weakness, application site nerve damage, application site erythema, and application site oedema are expected based on the currently valid us instructions for use leaflet of ulthera system and are assessed as reasonably possibly related to the treatment with ulthera system.The reported drooping and heaviness were considered to be symptoms of the event muscle weakness and therefore were not coded.Device use error was coded for formal reasons only.Application of lines in excess of the recommended amount is no approved use of ulthera system in the us.Strong confounding factor includes concomitant treatment with sylfirm x; however, it is difficult to distinguish if one or both treatments contributed to the events reported.The reported events are known and generally manageable local reactions following treatment with ulthera system.In this case, conservative corrective treatment with an oral steroid was provided, with the event muscle weakness considered not resolved at the time of this report, and with an unknown outcome for the events erythema, edema, and inflammation on the frontal nerve branch.However, no clinically significant outcomes were reported that would indicate permanent impairment or that the events required intervention to prevent permanent damage.Additionally, there was no report of hospitalization or life-threatening condition.Therefore, the events were considered non-serious.Based on the information provided, there was no evidence of reportable death, serious injury, or malfunction.Merz causality re-assessment after receipt of follow-up information received on 23-apr-2026: this case was upgraded to serious.The event cerebral venous sinus thrombosis was added.The added event occurred in a compatible temporal relationship, whereas cerebral venous sinus thrombosis is a type of stroke that is considered a localized manifestation of a systemic blood-clotting disorder and therefore an incompatible local relationship.The added event cerebral venous sinus thrombosis is unexpected based on the currently valid us instructions for use leaflet of ulthera system.The reported tingling in the cheek was considered to be a symptom of the previously reported event nerve damage and therefore was not coded.Cerebral venous sinus thrombosis is a blood clot in one of your brain¿s larger veins.When a blood clot blocks a major vein in your brain, an increase of the pressure in your brain can occur causing it to swell.Risk factors include gender (female), taking certain medications such as oral contraceptive pills, inherited conditions, or infections.Information in this case is limited, pending further patient medical history; however, a contributory role of the treatment with ulthera system cannot be ruled out with certainty due to the compatible temporal relationship.Therefore, causality for the event cerebral venous sinus thrombosis was assessed as reasonably possibly related to the treatment with ulthera system.Causality of the previously reported events remains unchanged as reasonably possibly related to the treatment with ulthera system.Based on the information provided, this case was assessed as reportable to the fda, as the event cerebral venous sinus thrombosis was deemed to meet the serious criteria of hospitalization.Rationale for non-serious of the previously reported events muscular weakness, application site nerve damage, application site erythema, and application site oedema remains unchanged.No additional investigation or corrective actions are warranted for this complaint.Furthermore, this complaint is not subject to any current field corrective action (fca).Ulthera will monitor complaint data according to current statistical trend analysis procedures.Any statistically valid signals or trends will be escalated to mrb via issue review for capa consideration.No additional information is available at this time.If additional information is received, a supplemental report will be submitted.
 
Event or Problem Description
This spontaneous report was received from a us health care professional and concerns a female patient.The patient was treated with ultherapy on (b)(6) 2026 in the afternoon, for chin and jaw lift, targeting smas and fascia.A total of 310 lines were applied using ds 4-4.5mm transducers.The patient was concomitantly treated with sylfirm x for a more superficial treatment to the face, neck, forehead, eyes, lips, and nose.As reported, about 1025 pulses were applied with sylfirm x.Treatment areas were marked to ensure the areas were in safety zones.This was the patient's first experience with aesthetic treatments.Patient skincare products were reported as neo firm, lumiere firm, epionce renewal light moisturizer, and a gentle cleanser.Control unit, handpiece, and transducer serial numbers used during treatment were reported as (b)(6), respectively.On (b)(6) 2026, three hours after treatment with ultherapy, the patient experienced suspected inflammation on the frontal nerve branch, muscle weakness above the right eyebrow/acute drooping, erythema, and mild edema.After all treatments were completed, topical exosomes were applied to promote healing.The patient called in the afternoon to report heaviness in her right eye and muscle weakness in her brow.The provider saw via facetime visible signs of muscle weakness above the right eye.The provider suspected inflammation of the frontal nerve branch causing muscle weakness above the brow.Medrol dose pack was prescribed for the patient to begin taking that evening.The provider checked in on the patient 24 hours later and the patient reported still feeling heavy.The patient was scheduled for another follow-up on (b)(6) 2026.Due to the information provided, the outcome for the event muscle weakness/heaviness was considered not resolved.The outcome for the events inflammation of the frontal nerve branch, erythema, and mild edema were considered unknown.A review of the ulthera device support log revealed lines in excess of recommendations listed in the ulthera ifu were delivered to the patient.Follow-up information received on 23-apr-2026: the patient was treated on (b)(6) 2026 with ultherapy at the submentum, cheek, and into the hairline using ¿v-lift¿ protocol.The patient was also treated with sylfirm x for a full face and neck treatment, including the eye lids and brows, on the same day.About 3 hours after treatment, the provider noted that the patient¿s eye was heavy and that they couldn't lift their brow.Days later the patient reported improvement in the brow and eye symptoms, but tingling in the cheek.The patient was prescribed a medrol dose pack.As reported, the provider noted that the patient was high anxiety, and that she suspected this was unrelated to ultherapy.On (b)(6) 2026, the provider was notified that the patient was admitted to the hospital where it was discovered the patient had sinus venous thrombosis.Due to the information provided, the outcome for the added event cerebral sinus venous thrombosis was unknown.The outcome for the previously reported event muscle weakness/heaviness was changed to resolving (previously not resolved).The outcome for the previously reported events inflammation of the frontal nerve branch, erythema, and mild edema remained unchanged.The event cerebral venous sinus thrombosis was added.This case was upgraded to serious.Patient medical history included anxiety.Attempts to obtain information related to this event were performed on 20-apr-2026, 21-apr-2026, 04-may-2026, and 11-may-2026.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
kelly mallinger
13900 w. grandview parkway
sturtevant, WI 53177
2624521963
MDR Report Key25244373
Report Number3006560326-2026-00001
Device Sequence Number13134068
Product Code OHV
UDI-Device Identifier00840763100902
UDI-Public(01)00840763100902(11)130418
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K180623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberUC-1 - CONTROL UNIT US
Was Device Available for Evaluation? No
Distributor Facility Aware Date04/20/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/23/2026
Initial Report FDA Received Date05/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/18/2013
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYLFIRM X.
Outcome Attributed to Adverse Event Hospitalization;
Patient SexFemale